Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 145, NWS New Orleans, LA

November 30, 2016Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 30, 2016, 1:27 AM CST for Wilkinson County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2016, 1:27 AM CST (07:27 UTC)
Expired
Nov 30, 2016, 2:00 AM CST
In force
33 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 8:50 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
3.5
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS54 KLIX 300727
SVRLIX
MSC157-300800-
/O.NEW.KLIX.SV.W.0145.161130T0727Z-161130T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
127 AM CST WED NOV 30 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILKINSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 200 AM CST

* AT 127 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF FORT ADAMS...OR 22 MILES SOUTHEAST OF MONTEREY...MOVING EAST AT
  55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CENTREVILLE...WOODVILLE...DOLOROSA...FORT ADAMS AND CROSBY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHERN
MISSISSIPPI.

LAT...LON 3137 9123 3135 9121 3135 9115 3132 9112
      3133 9110 3128 9106 3106 9107 3102 9158
      3106 9156 3112 9163 3123 9157 3124 9154
      3122 9152 3124 9148 3126 9148 3128 9150
      3129 9147 3132 9146 3131 9142 3136 9130
TIME...MOT...LOC 0727Z 249DEG 47KT 3119 9148 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
511 
WWUS54 KLIX 300756
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
156 AM CST WED NOV 30 2016

MSC157-300805-
/O.EXP.KLIX.SV.W.0145.000000T0000Z-161130T0800Z/
WILKINSON MS-
156 AM CST WED NOV 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR WILKINSON COUNTY WILL EXPIRE
AT 200 AM CST...
        
THE STRONGEST PORTION OF THE STORM WHICH PROMPTED THE WARNING HAS
MOVED OUT OF THE AREA INTO SOUTHERN ADAMS AND FRANKLIN COUNTIES.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHERN
MISSISSIPPI.

LAT...LON 3137 9123 3135 9121 3135 9115 3132 9112
      3133 9110 3128 9106 3106 9107 3102 9158
      3106 9156 3112 9163 3123 9157 3124 9154
      3122 9152 3124 9148 3126 9148 3128 9150
      3129 9147 3132 9146 3131 9142 3136 9130
TIME...MOT...LOC 0755Z 249DEG 47KT 3132 9109 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 1:00 AM CST, 27 minutes earlier.

Area forecast discussion, Nov 30, 1:00 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
100 AM CST Wed Nov 30 2016

...06Z SOUNDING DISCUSSION...

Minor changes since 03Z flight, surface inhibition is now gone.
Warm nose at 700 mb has weakened slightly. Surface CAPE up to 1850
J/Kg with lifted index of -4. Still abundant shear with 0-1km SRH
at 266 m2/s2 and 0-6km shear of 72 knots, plenty for rotating
storms that are just about to reach the northwestern boundary of
our CWA. 35

&&

.PREV DISCUSSION... /issued 1002 PM CST Tue Nov 29 2016/

..3Z SOUNDING DISCUSSION...

The temperature inversion/warm nose near 700mb persists and is
perhaps 0.5F warmer than 3 hours ago. That might be the biggest
negative right now along with still fairly weak lapse rates.
However, as the front approaches lapse rates should steepen and
the cap should erode. Boundary layer is not as saturated as the
00z sounding, which may have lowered CAPE values slightly, but
there is still plenty of instability for storms. The same goes
for shear as a bit of directional shear may have been lost from
earlier as winds at the surface are from the south-southwest or
south. Winds also do not veer as much in the low-levels.
Nevertheless, 0-1km SRH over 200m2/s2 and 0-6km shear of 66 knots
is plenty for rotating storms. Will continue to monitor convective
trends and see how the atmosphere further evolves in a few hours.

Ansorge

PREV DISCUSSION... /issued 654 PM CST Tue Nov 29 2016/

.SOUNDING DISCUSSION...

An unstable and moist airmass is in place across the region this
evening. MLCAPE values are around 1600 J/kg with a lifted index of
-4 so there is plenty of instability. Shear is also quite present
with 0-1km SRH value near 250m2/s2 and effective 0-6km shear of 63
knots. Between 1500 and 8500 feet winds are between 25 and 35
knots so there is not a great speed shear, but it is better going
from the surface to 500mb. There is good directional shear with
winds in the low levels veering from the south-southeast at the
surface rotating clockwise and blowing from the south-southwest
by 850mb/5000 feet and from the southwest by 700mb/10000 feet. LCL
heights are near 1000 feet/300m. All of these would be supportive
of at least a few tornadoes. There are a couple of limiting
factors currently to more widespread thunderstorm development over
our forecast area. First, lapse rates are relatively weak and
generally less than 6.5C/km. Secondly, a temperature inversion is
present near 9900 feet, which may limit convection initially until
better lift overspreads the area later tonight.

As far as the damaging wind threat, downdraft CAPE values are
above 1100 J/kg, which is favorable. Quite a bit of dry air
resides between 7000 and 30000 feet, which could be entrained into
thunderstorm downdrafts and reach the surface. Hail is a lesser
threat as the wet-bulb zero height near 10000 feet and freezing
level of 13850 feet are a bit high unless vigorous updrafts can be
realized.

Additional radiosonde releases are planned for around 3z/9pm and
6z/midnight to aid in assessing the severe weather threat.

00z balloon info: A successful flight reaching a height of 20.8 miles
above the ground bursting over Chunchula, AL 104 miles downrange
from the office. The ascent 101 minutes.

Ansorge

PREV DISCUSSION... /issued 416 PM CST Tue Nov 29 2016/

DISCUSSION...Main forecast concern is severe weather in the next 12
hours. After that a cold front will move through bringing cooler and
quiet weather to the area through the end of the work week. Next
weekend continues to look dreary with cool temps and high rain
chances.

Again main focus is on the severe weather potential tonight. This is
not a clear cut scenario as lift will still be broad over our
region through much of the evening until a strong s/w (currently
moving over the TX panhandle) pushes towards the Lower MS Valley.
Once this feature gets closer convection may become more widespread
and robust along the cold front.  This activity will move through
the CWA from around 4z through 12/14z although if storms form more
of a line and don't remain most cellular then we could see some cold
pooling with the line pushing east faster.

As for severe threat. There will be better instability to work with
and storms could become sfc based, especially across the
northwestern half of the CWA. MLCAPE will generally be around 1000-
1500 j/kg. Shear is not an issue. 0-6km bulk shear will be around 55-
60kts and 0-1 SRH could approach 200 m2/s2. With the combination of
instability and shear tornadic storms are a concern. The biggest
issue for our area is where will storms initiate. The LL jet will
strengthen overnight but to core looks to be off to our north,
possibly edging just far enough south into our CWA. If the h85 jet
can strengthen enough over our CWA then storms would be able to
fire near the I 10/12 corridor ahead of the cold front and
increasing the risk for severe weather. However, if the jet core
is just out of the CWA we could be somewhat of a launching pad for
severe storms in central MS with the bulk of the storms waiting
until the front pushes in. Severe weather would still be possible
with the front but maybe not quite as intense.

At this time the greatest risk for severe weather appears to be the
northwestern half/3rd of the CWA, mainly along and northwest of a
line from Donaldsonville to Hammond to Tylertown. That said the risk
for severe weather is possible across the entire CWA.

Storms and rain for that matter should come to an end as soon as the
front moves through which will be overnight and through early
tomorrow morning. Cold air will push in and look for the remain of
the work week to be quiet and cool.

Our cold front will eventually stall over the central Gulf. By
this weekend it is anticipated to begin to retreat as a warm front
and isentropic lift showers could begin to impact the region by
Saturday and persist off and into next week. /CAB/

AVIATION...
Widespread light showers beginning to develop areawide,
so have VCSH in all terminals to account for on/off shower activity
expected through the afternoon hours. More intense thunderstorms
will be possible late this evening through mid morning with western
areas impacted first, then taf sites further east with time. VLIFR
conditions likely at least with lowering ceilings and possibly with
brief heavy rainfall. Some storms could be severe with damaging
winds and hail. /Meffer/

MARINE...
A strong pressure gradient continues across the region
with strong onshore winds across the coastal waters. Winds of 15 to
25 knots will be the norm throughout the night. Winds have even
picked up over the Tidal Lakes, and because of this the small craft
adv has been extended through tonight. Headlines might have to be
extended even further into Wednesday as more of the same is expected
with the approaching cold front but winds will become offshore.
/CAB/

DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Severe Weather
            Small Craft Advisory

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  38  62  37  63 /   0   0   0   0
BTR  39  63  40  64 /   0   0   0  10
ASD  42  63  42  64 /   0   0  10  10
MSY  47  62  48  63 /   0   0  10  10
GPT  45  63  44  64 /   0   0   0   0
PQL  44  63  41  64 /  10   0   0  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 6 AM CST early this morning for
     GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory until 6 AM CST early this morning for
     GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Nov 29, 8:55 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
855 PM CST TUE NOV 29 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-301500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
855 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF THE FORECAST AREA.
THIS WATCH IS IN EFFECT THROUGH 5AM WEDNESDAY MORNING. SEE WEBSITE FOR
MORE DETAILS.

AN ENHANCED RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH
TONIGHT FOR SOUTHWEST MISSISSIPPI AND ADJACENT PARISHES IN
LOUISIANA. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL COVER THE
REMAINDER OF SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI. THE TIME
OF MOST CONCERN WILL BE DURING THE OVERNIGHT HOURS. THE MAIN
CONCERNS WILL BE DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED
TORNADOES.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND SEAS
ACROSS THE COASTAL WATERS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO END WEDNESDAY MORNING BRINGING THE
SEVERE THREAT EAST AS WELL.

SMALL CRAFT ADVISORIES MAY BE REQUIRED ONCE AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AND INTO
EARLY WEDNESDAY.

In the hours before

Special weather statement, Nov 30, 1:14 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
114 AM CST WED NOV 30 2016

MSZ068-300800-
WILKINSON MS-
114 AM CST WED NOV 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON COUNTY UNTIL 200 AM
CST...

AT 114 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLACK HAWK...OR 13 MILES NORTHEAST OF SIMMESPORT...MOVING EAST AT 55
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTREVILLE...WOODVILLE...DOLOROSA...FORT ADAMS AND CROSBY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHERN
MISSISSIPPI.

LAT...LON 3135 9121 3135 9115 3132 9112 3133 9110
      3128 9106 3106 9107 3102 9158 3106 9156
      3111 9162 3113 9163 3123 9157 3124 9154
      3122 9152 3124 9148 3128 9150 3129 9147
      3132 9146 3131 9142 3136 9130 3137 9123
TIME...MOT...LOC 0714Z 249DEG 47KT 3113 9166

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 1:14 AM CSTSpecial Weather StatementLIXWilkinson46 min
Nov 30, 3:07 AM CSTSpecial Weather StatementLIXAmite38 min
Nov 30, 10:11 AM CSTTornado WarningLIXHarrison19 min
Nov 30, 10:45 AM CSTSpecial Weather StatementLIXJackson45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.